Tennessee, 2022

Flash Flooding and Flood in Tennessee, September 2 to 4, 2022

September 2 to 4, 2022 · NWS OHX · 9 events in 5 counties and zones

A large storm system stretching from the mid-Mississippi Valley northward into the Great Lakes region on September 2nd through September 4, 2022, along with an abundant amount of moisture resulted in scattered to numerous showers and thunderstorms across middle Tennessee. Due to slow storm motions and training of thunderstorms, heavy rain and areas of flash flooding were the primary threat…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A large storm system stretching from the mid-Mississippi Valley northward into the Great Lakes region on September 2nd through September 4, 2022, along with an abundant amount of moisture resulted in scattered to numerous showers and thunderstorms across middle Tennessee. Due to slow storm motions and training of thunderstorms, heavy rain and areas of flash flooding were the primary threat during this event with impacts mainly felt near and south of Interstate 40. Several reports of flash flooding were received along with heavy rainfall totals of 3 to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 2, 1:44 PM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Sep 2, 1:44 PM CST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
244 PM CDT Fri Sep 2 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Saturday Night)
Issued at 207 PM CDT Fri Sep 2 2022

The upper trough to our northwest over the mid MS River Valley is
working to develop showers and storms over the area, but so far
has struggled with the drier air aloft. A few light showers have
popped up over the east in the past hour, but have struggled to
maintain any strength. CAMs continue to show this development
mainly along and east of I-65 this afternoon and evening, and
possibly more activity west of I-65 later this evening and
overnight. Southerly flow will keep moisture streaming into the
mid state, even through the overnight hours and this weekend, so
showers and storms will have plenty of moisture to work with as
time continues. Models do disagree a bit on the strength of the
instability/shear, but it remains on the lower end, so widespread
strong to severe storms are not expected. But, some strong storms
can not be ruled out, and may be able to produce some gusty winds
but especially locally heavy rainfall. Some showers and storms
will remain possible overnight, but more showers and storms will
develop with diurnal help Saturday afternoon into the early
evening. Lingering showers may hold on overnight into Sunday
morning, especially in the east indicated by CAM guidance.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 207 PM CDT Fri Sep 2 2022

By Sunday, the upper trough looks to extend from eastern TX up to
the Great Lakes region, keeping the mid state in southerly flow
and continued chances for showers and storms. Sunday does look to
have increased chances compared to Saturday thanks to the upper
trough broadening to our north and west. All models keep this
trough over the same area through the week, with a potential
developing closed low mid week and sinking southeastward towards
TX. This will keep the rain chances in the forecast through next
week, and keep the diurnal active pattern going. Right now, we
have 1 to 3 inches of rain forecasted across the mid state, with
the higher end of that range over the east. Obviously, with any
stronger storms that develop, or any areas that see multiple
rounds of heavier rainfall, higher totals will be possible. But at
least with current solutions, no signals of any widespread severe
weather is expected. The main threat starting tomorrow through
next weekend will be isolated flooding concerns over saturated
areas and locations that see multiple rounds of heavy rainfall.

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Fri Sep 2 2022

High pressure will slip to our east today allowing south winds to
bring moist and increasingly unstable air into the region.
Isolated showers or storms will develop this afternoon and
evening, with scattered to numerous showers and storms on
Saturday.

Today's focus for showers will be on and near the Plateau, so
VCTS was included for CSV. Otherwise, VFR will continue. As
showers become more numerous, all sites will drop to MVFR Saturday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  87  71  83 /  30  70  70  80
Clarksville    71  86  70  83 /  40  70  70  70
Crossville     66  79  66  75 /  40  70  60  80
Columbia       71  87  70  83 /  40  70  70  80
Cookeville     69  83  68  79 /  20  70  70  80
Jamestown      66  80  66  76 /  30  70  70  80
Lawrenceburg   69  84  68  80 /  40  70  70  80
Murfreesboro   70  87  69  83 /  30  70  70  80
Waverly        71  87  69  83 /  40  70  70  80

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barnwell
LONG TERM....Barnwell
AVIATION.....13
Hazardous weather outlook, Sep 2, 1:04 AM CST, 18 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
204 AM CDT Fri Sep 2 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-030715-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
204 AM CDT Fri Sep 2 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous showers and thunderstorms are expected each
day over the Labor Day weekend. Some storms could produce locally
heavy rainfall, which may result in minor flooding on roads and other
low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Shamburger

In the hours before

Special weather statement, Sep 2, 2:11 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
311 PM CDT Fri Sep 2 2022

TNZ008-009-029-030-022045-
Trousdale TN-Sumner TN-Macon TN-Smith TN-
311 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of northwestern Smith,
northeastern Sumner, Macon and central Trousdale Counties through 345
PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartsville, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lafayette, Hartsville, Westmoreland, Pleasant Shade and Dixon
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 8591 3638 8588 3633 8614 3665 8629
TIME...MOT...LOC 2011Z 162DEG 18KT 3642 8605

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Whitehead
Special weather statement, Sep 2, 3:01 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
401 PM CDT Fri Sep 2 2022

TNZ028-022130-
Wilson TN-
401 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of northeastern Wilson
County through 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lebanon and Dickerson Chapel Recreation Area.

This includes Interstate 40 between mile markers 236 and 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3634 8627 3630 8627 3631 8625 3634 8624
      3633 8620 3632 8619 3632 8616 3630 8614
      3629 8614 3627 8612 3625 8612 3615 8624
      3619 8636 3635 8628
TIME...MOT...LOC 2100Z 215DEG 9KT 3623 8627

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Whitehead

The radar

The Nashville radar (KOHX), 41 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Rutherford

When
September 2, 7:20 PM CST
Where
Rutherford County, 2.17 mi SW of Little Hope to 1.99 mi W of Blackman
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.880, -86.560

Reports and photos shared on Facebook and Twitter showed street flooding along Stewart Creek Road near Knob Road in Nolensville with flood waters up to some homes along the roadway.

Heavy Rain, Maury

When
September 2, 8:00 PM CST to September 3, 5:00 AM CST
Where
Maury County, 1.32 mi ENE of Godwin
Reported by
Mesonet
Coordinates
35.660, -87.030

TVA gauge CLBT1 near Columbia measured 6.15 inches of rain between 9 PM CDT on September 2nd and 5 AM CDT on September 3rd.

Flash Flood, Maury

When
September 3, 2:30 AM CST
Where
Maury County, 0.61 mi WSW of Columbia to 0.63 mi W of Columbia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
35.618, -87.061

A Facebook report showed flooding at the Brookwood Apartments in Columbia on West 7th Street and Academy Lane with several cars flooded. Damages are estimated for the flooded cars.

Heavy Rain, Wilson

When
September 3, 11:00 AM CST to September 4, 2:30 AM CST
Where
Wilson County, 0.89 mi SE of Statesville
Reported by
Mesonet
Coordinates
36.020, -86.120

Mesonet station STLT1 north of Auburntown measured 4.99 inches of rain between about 11 AM CDT on September 3rd to about 3:30 AM CDT on September 4th.

Heavy Rain, Wilson

When
September 3, 12:30 PM CST to September 4, 3:30 AM CST
Where
Wilson County, 2.15 mi NNW of Greenwood
Reported by
Mesonet
Coordinates
36.180, -86.240

Mesonet station LBST1 east of Lebanon measured 4.52 inches of rain between 1:30 PM CDT on September 3rd to 4:30 AM CDT on September 4th.

Thunderstorm Wind, Coffee

When
September 3, 8:15 PM CST
Where
Coffee County, 0.86 mi SE of Tullahoma
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.360, -86.221

Thunderstorm winds in Tullahoma downed a tree that fell on a car on Bel-Aire Drive. Damages are estimated for the car.

Flash Flood, Rutherford

When
September 3, 8:30 PM CST
Where
Rutherford County, 2.17 mi SW of Little Hope to 1.99 mi W of Blackman
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.880, -86.560

Heavy rain near Nolensville resulted in several inches of standing water in the subdivision near Burnt Knob Road and Stewart Creek Road. This same subdivision was impacted by flooding about 24 hours prior.

Flash Flood, Dekalb

When
September 3, 9:17 PM CST
Where
Dekalb County, Evins Mill to 0.08 mi SW of Evins Mill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.930, -85.780

Heavy rain and flooding southeast of Smithville forced the closure of an intersection at Bright Hill Road and Hooper Road.

Heavy Rain, Coffee

When
September 3, 9:30 PM CST to September 4, 3:30 AM CST
Where
Coffee County, 0.89 mi NW of Prairie Plains
Reported by
Mesonet
Coordinates
35.360, -85.980

Mesonet station PPLT1 southeast of Manchester measured 4.84 inches of rainfall between 10:30 PM CDT on September 3rd to 4:30 AM CDT on September 4th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056104, 1056106, 1056105, 1056110, 1056112, 1056107, 1056108, 1056109, 1056111.